Texas, 2018

Damaging Wind in Texas, December 28, 2018

December 28, 2018 · NWS MAF · 1 event in 1 county or zone

A large upper trough was centered over northern Arizona. A cold front had moved into West Texas and was pushed up against the mountains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A large upper trough was centered over northern Arizona. A cold front had moved into West Texas and was pushed up against the mountains. The lift from the trough and front contributed to a thunderstorm developing which produced a strong wind gust in Culberson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Dec 28, 5:32 AM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Dec 28, 5:32 AM CST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
532 AM CST Fri Dec 28 2018

.DISCUSSION...

Please see the 12Z aviation discussion below.

&&

.AVIATION...

MVFR ceilings this morning are expected to affect CNM/PEQ, though
should improve by around 15Z. VFR conditions will otherwise
prevail through today, though increasing clouds will result in a
gradual return of MVFR ceilings for most terminals after
29/00Z. Elevated easterly to northeasterly winds will continue
the next 24 hours, and could become gusty at times. Wintry
precipitation may affect CNM/HOB today, but particularly tonight,
where FZRA/SN could result in lower visibilities as well as
aviation impacts, though uncertainty regarding timing precludes
inclusion at this time.

&&

.PREV DISCUSSION... /issued 405 AM CST Fri Dec 28 2018/

DISCUSSION...

WV imagery shows a large upper trough centered over nrn AZ this
morning, w/SW flow aloft developing over West Texas and Southeast
New Mexico as a result.  At the sfc, a cold front has backdoored
into the area as scheduled, and is currently pushing up against the
mtns.  This has resulted in considerably colder temps this AM than
24 hrs ago.

Ahead of the trough, sfc obs and area radars show that a widespread
snowstorm has developed, covering a good chunk of NM.  A little of
this is already in nrn Lea County, and should develop to the SW into
Eddy County over the next few hrs or so bringing RASN/SN to the NW
portions of each county this morning.  This will build through most
of Southeast new Mexico by 00Z Sat, and into the adjacent areas of
West Texas thereafter.  Forecast soundings still signal SN in the
NW, then a mix the further SE one goes.  Highest snowfalls should be
in the NW, where models show enhanced lift in a saturated dendritic
growth zone--especially the GFS.  Further SE, moisture gets
shallower, suggesting more of a -FZRA scenario.  This should
continue thru Sat afternoon as the trough digs down into Sonora,
taking precip w/it.  Storm total snowfall looks to be under 1" in
adjacent areas to West Texas to NM, and up to over 6" in extreme NW
Eddy County, where snow ratios could climb as high as 16:1 by Sat
morning.  -FZRA looks to be 1/10" or less.  W/ground temps still
relatively warm, -FZRA should not be much of a hazard save for
elevated surfaces such as overpasses and bridges.  All that said, we
will issue a Winter Storm Warning for SN in the Eddy County Plains,
and an Advisory for the Guadalupes, and Lea and Gaines Counties thru
18Z Sat.

The upper trough will open and move into Chihuahua by 00Z Mon, then
thru the CWA by 12Z Mon.  Mon could be a windbag.  -SHRA may develop
in the SE zones Sun night, and a little wintry precip w/little
accumulation will be possible before this activity is shunted east.
Meanwhile, a secondary trough will dig down into AZ by 12Z Tue,
following closely the track of the current one.  This could bring
more winter precip to NW Eddy and Lea Counties Tue, before the
trough blows thru here Wed.  At this point, models are in some
disagreement w/one another, but trough passage looks to be dry.

Temps will  this forecast, w/highs climbing into the
30s most locations Sat afternoon.  Sfc flow veers back to SE Sunday,
w/temps climbing into the 54s Mon.  A cold front follows Monday's
trough, plunging highs back into the 30s Tue.  Temps should then
meander back into 50s by Thu afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     39  27  35  28 /   0   0  10   0
Carlsbad                       42  27  32  24 /  20  40  30  10
Dryden                         55  35  41  33 /   0  10  10  10
Fort Stockton                  51  31  34  29 /   0  10  10   0
Guadalupe Pass                 38  24  27  24 /  10  30  20  10
Hobbs                          37  23  33  22 /  10  30  30   0
Marfa                          57  26  38  24 /   0   0   0   0
Midland Intl Airport           42  28  35  28 /   0  10  10   0
Odessa                         42  27  35  27 /   0  10  10   0
Wink                           46  27  36  26 /   0  20  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Winter Weather Advisory until 11 AM MST Saturday for Central Lea
     County-Guadalupe Mountains of Eddy County-Northern Lea
     County-Southern Lea County.

     Winter Storm Warning until 11 AM MST Saturday for Eddy County
     Plains.

TX...Winter Weather Advisory until noon CST /11 AM MST/ Saturday for
     Gaines-Guadalupe Mountains.

&&

84/44/
Hazardous weather outlook, Dec 28, 3:57 AM CST, 3 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
357 AM CST Fri Dec 28 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-291000-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
357 AM CST Fri Dec 28 2018 /257 AM MST Fri Dec 28 2018/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

A wintry mix of rain and snow is possible this afternoon across
mainly the Guadalupe Mountains and Southeast New Mexico. Tonight, the
wintry precipitation will expand south and east into the Upper Trans
Pecos and Northwest Permian Basin. A mix of light freezing rain and
snow is possible tonight, with heavier snow possible in Eddy county.
A Winter Weather Advisory is in effect for the Guadalupe Mountains,
Lea County, and Gaines County, with a Winter Storm Warning in effect
for the Eddy County Plains.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A wintry mix of light freezing rain and snow remains possible through
Saturday morning across Southeast New Mexico and the northwestern
Permian Basin. A Winter Weather Advisory for the Guadalupe Mountains,
Lea County, and Gaines County, and a Winter Storm Warning for the
Eddy County Plains remain in effect through Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

The radar

The El Paso radar (KEPZ), 179 km away, was scanning. The volume nearest the first event began at 13:18 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Culberson

When
December 28, 7:17 AM CST
Where
Culberson County, Pine Spgs
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
31.880, -104.800

A thunderstorm moved across Culberson County and produced a 61 mph wind gust at the Pine Springs ASOS site.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 793744.